Oklahoma, 2017

Excessive Heat in Oklahoma, July 21 to 23, 2017

July 21 to 23, 2017 · NWS TSA · 20 events in 20 counties and zones

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 21st and 22nd climbed to near 100 degrees across much of eastern Oklahoma.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 21st and 22nd climbed to near 100 degrees across much of eastern Oklahoma. This heat, combined with high humidity, resulted in afternoon heat index values in the 110 to 115 degree range. This heat continued through the afternoon of the 23rd in portions of southeastern Oklahoma. At least eleven people were treated for heat-related illness in Tulsa on those dates, most of which were transported to local hospitals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 21, 1:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
248 PM CDT Fri Jul 21 2017

.DISCUSSION...
Heat indices have climbed to around 110 degrees in several
locations already this afternoon across northeast Oklahoma and
will likely max out in the 110-113 degree range. Therefore, the
heat advisory has been upgraded to an excessive heat warning for a
large portion of eastern Oklahoma. Expect similar conditions
Saturday afternoon as upper high continues to dominate the overall
weather pattern. Stayed fairly close to persistence for lows
tonight and with high temperatures/dewpoints Saturday afternoon.

Portions of the advisory/warning may need to be extended into
Sunday depending on cloud cover and how long precipitation holds
off Sunday afternoon. Still expect a weak boundary to move into
northeast Oklahoma/northwest Arkansas by late Sunday afternoon or
early evening. Scattered strong thunderstorms will likely develop
near boundary with a slow southward progression Sunday evening.
PWATs are forecast to be around 2 inches by this time and with the
slow storm motions expected, locally heavy rainfall will be
possible in a few areas.

Additional scattered showers/thunderstorms will persist Monday
and Tuesday as weakness in upper ridge/light northwest flow
continues. Upper high will build back into the Southern Plains by
mid week with the heat/humidity returning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81 101  80  98 /   0  10  10  30
FSM   79  99  78  98 /   0  10  10  30
MLC   78  97  77  97 /   0   0   0  30
BVO   76 103  75  96 /   0  10  10  40
FYV   73  94  72  93 /   0  10  10  40
BYV   74  98  74  93 /   0  10  10  40
MKO   74  97  75  97 /   0  10   0  30
MIO   76  95  75  94 /   0  10  10  40
F10   76  99  74  97 /   0  10   0  30
HHW   76  97  75  97 /   0   0   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT Saturday for OKZ049-053-059-063-068-
     069-072-076.

     Excessive Heat Warning until 8 PM CDT Saturday for OKZ054>058-
     060>062-064>067-070-071-073>075.

AR...Heat Advisory until 8 PM CDT Saturday for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...11
LONG TERM....12
Hazardous weather outlook, Jul 21, 11:47 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1247 PM CDT Fri Jul 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1247 PM CDT Fri Jul 21 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT SATURDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Afternoon heat index values will rise into the 100 to 110 degree
range across all of eastern Oklahoma and northwest Arkansas with
little cloud cover this afternoon. Persons that must be outside
should lessen their activity, drink plenty of liquids, preferably
water. Take frequent breaks and wear light colored, loose-fitting
clothing. Strenuous activities should be reduced, eliminated or
rescheduled to the coolest time of the day.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Dangerous Heat Potential.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
There will be another really hot day on Saturday before a cold
front approaches by late Sunday. Heat index values on Saturday
will again range from 100 to 100 degrees. Temperatures on Sunday
should be cooler than in past days, and there will be a chance for
showers and storms by late afternoon across northeast Oklahoma,
spreading into portions of east central Oklahoma and western
Arkansas by Sunday night. The chance for storms will persist into
Monday, as the cold front stalls out in the area.

weather.gov/tulsa contains additional information.

CORFIDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Tulsa forecast zone
Injuries
11 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
July 21, 2:00 PM CST to July 23, 4:30 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
July 21, 2:00 PM CST to July 23, 4:30 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
July 21, 2:00 PM CST to July 22, 9:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
July 21, 2:00 PM CST to July 23, 4:30 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
July 21, 2:00 PM CST to July 23, 4:30 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
July 21, 2:00 PM CST to July 23, 6:15 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
July 21, 2:00 PM CST to July 23, 4:30 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
July 21, 2:00 PM CST to July 23, 6:15 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
July 23, 11:00 AM CST to 6:15 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
July 23, 11:00 AM CST to 6:15 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716230, 716231, 716232, 716233, 716234, 716235, 716236, 716237, 716238, 716239, 716240, 716241, 716242, 716243, 716244, 716245, 716246, 716247, 716248, 716249.